Tropical Storm, Baker
- When
- September 5, 4:00 PM EST to September 7, 1:00 AM EST
- Where
- Baker forecast zone
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.326, -84.445 (the zone’s center; the record gives no point)
Tropical Storm Frances continued to slowly weaken as it moved north into southwest Georgia during the late afternoon and evening hours of September 6. Maximum sustained winds reached 38 knots at Albany, GA, with a peak wind gust 59 knots.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Tropical Storm Frances continued to slowly weaken as it moved north into southwest Georgia during the late afternoon and evening hours of September 6. Maximum sustained winds reached 38 knots at Albany, GA, with a peak wind gust 59 knots. The lowest sea-level pressure was 991.8 mb at Albany. Rainfall totals ranged from two inches at Newton, GA, to nearly seven inches at Tifton, GA. Many schools and local businesses were closed on September 7. There were numerous reports of washed out roads, downed trees and power lines. Several mobile homes and businesses were damaged. Most of the damage occurred in Grady and Thomas counties. with 140 homes damaged, five mobile homes destroyed, and numerous vehicles damaged. An estimated 30,000 customers were without power. Several counties in southwest Georgia suffered crop yield losses, on the order of 25 to 50 percent. Damage estimates will be realized at the time of the autumn harvest. A state of emergency was declared for much of southwest Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 5, 12:40 PM EST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR TORNADO WATCH
NATIONAL WEATHER SERVICE TALLAHASSEE FL
140 PM EDT SUN SEP 5 2004
A TORNADO WATCH IN EFFECT FOR MADISON...LAFAYETTE...DIXIE AND TAYLOR
COUNTIES IN FLORIDA HAS BEEN EXTENDED UNTIL 9 PM EDT THIS EVENING.
A TORNADO WATCH IS NOW IN EFFECT UNTIL 9 PM EDT THIS EVENING FOR
BROOKS...LOWNDES...LANIER...COOK AND BERRIEN COUNTIES IN SOUTH
CENTRAL GEORGIA.
BANDS OF SHOWERS AND THUNDERSTORMS ASSOCD WITH EXTREME OUTER BANDS
OF FRANCES CONT TO ROTATE INTO SE BIG BEND..AND TO I-75. THREAT OF
TORNADOS EXITS UNTIL 9 PM EDT FOR THE ABOVE AREAS. THUS TORNADO
WATCH AREA HAS BEEN EXPANDED.
.TLH WATCHES/WARNINGS/ADVISORIES...
AL...INLAND TROPICAL STORM WIND WARNING ALL ZONES.
FLOOD WATCH ALL ZONES.
GA...INLAND TROPICAL STORM WIND WARNING ALL ZONES.
FLOOD WATCH ALL ZONES.
FL...INLAND TROPICAL STORM WIND WARNING ALL INLAND ZONES.
FLOOD WATCH ALL ZONES.
HURRICANE WARNING SUWANNEE RIVER TO DESTIN.
&&
BLOCK
.PREV DISCUSSION...
PER LATEST NHC PACKAGE...UPDATED ZFP/CWF/HWO TO ACCOUNT FOR
HURRICANE WARNING FLA COASTAL COUNTIES AND INLAND TROPICAL WIND
WARNING REST OF FORECAST AREA. TORNADO WATCH REMAINS IN EFFECT UNTIL
2 PM FOR SE BIG BEND AND FLOOD WATCH FOR ALL CWFA UNTIL 5 PM EDT.
BRIEFLY...FRANCES NOW ABOUT 80 MILES ESE OF TAMPA...MOVING WNW NEAR
9 MPH. LEADING RAIN BANDS ROTATING OVER DIXIE/LAFAYETTE COUNTIES AND
SHOULD SPREAD NWWD THRU AFTN/EVE. CENTER EXPECTED TO EMERGE OVER
GULF IN 12-18 HOURS. HURRICANE EXPECTED TO WEAKEN THIS
AFTN/EVE AS IT MOVES OVER LAND...BUT AS IT MOVES OVER WARM
GULF WATERS THIS EVENING IT IS FCST TO STRENGTHEN TO MINIMAL
HURRICANE. HENCE THE UPGRADE TO WARNINGS.
.TLH WATCHES/WARNINGS/ADVISORIES...
AL...INLAND TROPICAL STORM WIND WARNING ALL ZONES.
FLOOD WATCH ALL ZONES.
GA...INLAND TROPICAL STORM WIND WARNING ALL ZONES.
FLOOD WATCH ALL ZONES.
FL...INLAND TROPICAL STORM WIND WARNING ALL INLAND ZONES.
FLOOD WATCH ALL ZONES.
HURRICANE WARNING SUWANNEE RIVER TO DESTIN.
&&
BLOCKHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TALLAHASSEE FL 1105 AM EDT SUN SEP 5 2004 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750- 755-770-775-061000- BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA- CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA- DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL- GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL- INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL- LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA- MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA- THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA- INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA... ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO... CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD... CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON... DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA... ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA... GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA... MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON... OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY... PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS... STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON... VALDOSTA AND VERNON 521 AM EDT SUN SEP 5 2004 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. ...A HURRICANE WARNING IS IN EFFECT FOR THE COASTAL COUNTIES OF FLORIDA FROM THE SUWANNEE RIVER TO DESTIN... ...AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FOR INLAND AREAS OF SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA AND INLAND FLORIDA COUNTIES NORTH OF THE HURRICANE WARNING... ...A FLOOD WATCH IS IN EFFECT FOR ALL AREAS... ...THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TODAY ACROSS THE FLORIDA BIG BEND AND SOUTHERN PORTIONS OF SOUTHWEST AND SOUTH CENTRAL GEORGIA... .DAY ONE...THIS AFTERNOON AND TONIGHT. HURRICANE FRANCES IS CROSSING THE FLORIDA PENINSULA THIS AFTERNOON...AND IT IS EXPECTED TO EMERGE INTO THE GULF OF MEXICO AND STRENGTHEN INTO A TROPICAL STORM OR HURRICANE AND HEAD NORTHWEST TOWARDS OUR REGION TONIGHT AND MONDAY. THIS SYSTEM IS EXPECTED TO BRING VERY STRONG AND GUSTY WINDS TO THE REGION...WITH SUSTAINED TROPICAL STORM FORCE WINDS POTENTIALLY REACHING THE SOUTHEAST FLORIDA BIG BEND LATE THIS AFTERNOON...BEFORE SPREADING FURTHER TO THE NORTH AND WEST TONIGHT AND MONDAY. ISOLATED TORNADOES WILL BE POSSIBLE WITH SOME OF THE OUTER RAINBANDS OVER THE FLORIDA BIG BEND AND ADJACENT COASTAL WATERS LATER TODAY...WITH THE THREAT SPREADING NORTH AND WEST TONIGHT AND MONDAY. PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT FOR ALL OF THE DETAILS ON FRANCES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. FRANCES WILL SLOWLY EXIT THE REGION MONDAY NIGHT AND TUESDAY...WITH A RETURN TO MORE TYPICAL CONDITIONS BY MID TO LATE WEEK. .SPOTTER CALL TO ACTION STATEMENT... SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS...AND SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 24-BLOCK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 142 PM EDT SUN SEP 5 2004 FLZ019-028-029-034-GAZ147-148-159>161-060100- BERRIEN GA-BROOKS GA-COOK GA-DIXIE FL-LAFAYETTE FL-LANIER GA- LOWNDES GA-MADISON FL-TAYLOR FL- INCLUDING THE CITIES OF...ADEL...CROSS CITY...LAKELAND...MADISON... MAYO...NASHVILLE...PERRY...QUITMAN...STEINHATCHEE AND VALDOSTA 142 PM EDT SUN SEP 5 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTH CENTRAL GEORGIA AND THE EASTERN FLORIDA BIG BEND...EFFECTIVE UNTIL 900 PM EDT SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN GEORGIA...COOK...BROOKS...BERRIEN...LANIER...AND LOWNDES. IN FLORIDA...MADISON...TAYLOR...DIXIE...AND LAFAYETTE. REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MAJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 425 PM EDT SUN SEP 5 2004 FLZ015>017-026-027-052124- FRANKLIN FL-GADSDEN FL-LEON FL-LIBERTY FL-WAKULLA FL- INCLUDING THE CITIES OF...APALACHICOLA...CARRABELLE... CRAWFORDVILLE...ST. MARKS AND TALLAHASSEE 425 PM EDT SUN SEP 5 2004 AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM MICCOSUKEE TO JUST OF TALLAHASSEE TO CARRABELLE...MOVING WEST-SOUTHWEST AT 25 MPH. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH WHICH MAY TOPPLE SMALL TREES AND BRANCHES...AND BRIEF TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. MAJ
The national radar mosaic for the moment the first event began.
22 tropical storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, September 2004The 2004 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422957, 5422958, 5422959, 5422960, 5422961, 5422962, 5422963, 5422964, 5422965, 5422966, 5422967, 5422968, 5422969, 5422970, 5422971, 5422972, 5422973, 5422974, 5422975, 5422976, 5422977, 5422978.